Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 114, NWS Goodland, KS

June 13, 2001Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 13, 2001, 8:54 PM CDT for Norton County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 8:54 PM CDT (01:54 UTC)
Expired
Jun 13, 2001, 9:45 PM CDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Norton County, KS

What was reported inside it

TimeReportWhereRemark
Jun 13, 9:05 PM CDTHail 1.75Norton, KS
Jun 13, 9:06 PM CDTThunderstorm Wind 51 MNorton, KSGusts to 60 mph also reported from Spotter in town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 6:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2567 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WUUS53 KGLD 140155
SVRGLD
KSC137-140245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 945 PM CDT

* AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF REAGER...OR ABOUT 16 MILES
  EAST OF OBERLIN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REAGER AT 855 PM CDT
  NORTON AT 905 PM CDT
  CALVERT AT 915 PM CDT
  ALMENA AT 920 PM CDT

THIS STORM HAS A HISTORY OF WINDS STRONGER THAN 60 MPH AND HAIL
LARGER THAN THE SIZE OF A DIME.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

$$

LAT...LON 3998 10018 3979 10018 3983 9962 4000 9963
          4000 10005

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:24 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 13, 3:24 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT WED JUN 13 2001

FORECAST CHALLENGES ARE AREAS OF SVR TONIGHT AND CHANCES OF POPS
TOMORROW.

MODELS AREA ALL HAVING DIFFERING PROBLEM AREAS IN INITIALIZATION AND
TRACKING OF FEATURES OUT TO 18Z. THE AVN IS DOING A SLIGHTLY BETTER
JOB TRACKING VORT FEATURES IN THE WEST...WHILE THE ETA IS HANDLING
BL MOISTURE MUCH BETTER WITH THE NGM A CLOSE SECOND. THE ETA IS
CLOSE WITH POSITION OF SFC LOW IN SE CO...BUT IS TOO DEEP. WITH
MOISTURE BEING THE MORE IMPORTANT FACTOR IN THIS SCENARIO...WILL GO
MORE HEAVILY TOWARDS THE ETA FOR THIS PACKAGE.

TONIGHT CONVECTION FIRES UP ALONG STALLED COLD FRONT DRAPED ALONG
EASTERN EDGE OF CWA. BEST CAPE LIES ALONG AND EAST OF THIS
BOUNDARY...WITH GOOD 0-6KM SHEAR OF GREATER THAN 80KTS. INSTABILITY
DROPS OFF SHARPLY BEHIND...SO WILL KEEP MENTION OF POSSIBLE SVR
CONFINED TO THIS AREA. VERY GOOD DYNAMICS EXIST BEHIND FRONT WITH
UPGLIDE AND H7 OMEGA VALUES IN EXCESS OF 20. HOWEVER...BIGGEST
CONCERN WILL BE CONVECTIVE INTERCEPTION...SO WILL NOT GO ABOVE
GUIDANCE ON POPS. STRONG BL WINDS OF 30 KTS ENTER BEHIND SW PASSAGE.
WITH NIGHT TIMING OF WINDS...WILL NOT GO WITH A WIND ADVISORY. AREA
IS GRAZED BY LEFT FRONT OF 100KT JET TOMORROW MORNING...SO EVEN
WITH MOSTLY DOWNSLOPE WINDS WILL KEEP SLIGHT TO CHANCE POPS.

WEAK RIDGE BUILD INTO AREA BY FRIDAY....AND WITH SW WINDS WILL GO
SLIGHTLY ABOVE ETA AND AVN H7 SUPPORTED TEMPS...WHICH ARE A LITTLE
BELOW FWC TEMPS.

IN THE EXTENDED... MODELS IN ROUGH AGREEMENT WITH MAJOR
FEATURES...WITH SOME MINOR DIFFERENCES. THE ECMWF IS MORE AMPLIFIED
WITH RIDGE OVER ROCKIES AND LOW IN THE ATLANTIC THAN THE MRF. THE
ECMWF IS MUCH TOO COOL UNDER THIS MORE AMPLIFIED RIDGE POSITION THAN
WOULD BE INDICATED. WILL TREND TOWARDS THE MRF FOR THIS REASON. AS
THERE IS LOW CONFIDENCE IN SW TIMING IN THIS NEARLY ZONAL FLOW WILL
KEEP A CHANCE OF THUNDERSTORMS FOR LATTER HALF OF THE EXTENDED.

.GLD...NONE.

SVEN

In the hours before

Local storm report, Jun 13, 7:42 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT WED JUN 13 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    2 E BENKELMAN             NE   60 MPH TSTM GUST
06/13/01   DUNDY                          REPORTED BY PUBLIC. 4-6
                                          INCH DIAMETER TREE
                                          LIMBS DOWN.

0620 PM    16 SSW FLAGLER            CO   62 MPH TSTM GUST
06/13/01   KIT CARSON                     REPORTED BY PUBLIC.

0620 PM    11 NNW WILD HORSE         CO   .75 INCH HAIL
06/13/01   CHEYENNE                       REPORTED BY PUBLIC.

0635 PM    TRENTON                   NE   .75 INCH HAIL
06/13/01   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.  HAIL
                                          COMPLETELY COVERING THE
   o                                       GROUND.

0635 PM    TRENTON                   NE   65 MPH TSTM GUST
06/13/01   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 13, 8:06 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
706 PM MDT WED JUN 13 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    COLBY                     KS   60 MPH TSTM GUST
06/13/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR. NEAR ZERO
                                          VISIBILITY

0651 PM    COLBY                     KS   99 MPH TSTM GUST
06/13/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR. SHINGLES
                                          BLOWN OFF ROOFS AND CfAR
                                          WINDOWS BLOWN OUT.

0652 PM    13 S MC DONALD            KS   1 INCH HAIL
06/13/01   RAWLINS                        REPORTED BY PUBLIC.
Local storm report, Jun 13, 8:20 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT WED JUN 13 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    2 SW ATWOOD               KS   .88 INCH HAIL
06/13/01   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0715 PM    12 SE ATWOOD              KS   FUNNEL CLOUD
06/13/01   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0718 PM    ATWOOD                    KS   .88 INCH HAIL
06/13/01   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 13, 8:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT WED JUN 13 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    5 W COLBY                 KS   61 MPH TSTM GUST
06/13/01   THOMAS                         REPORTED BY MEDIA. KSN
                                          WEATHER LAB.

0655 PM    COLBY                     KS   WIND DAMAGE
06/13/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR. TRUSSES FROM
                                          MANUFACTURING PLANT
                                          BLOWN ONTO K-25.

0655 PM    5 N COLBY                 KS   70 MPH TSTM GUST
06/13/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0715 PM    ATWOOD                    KS   1 INCH HAIL
06/13/01 7  RAWLINS                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 13, 8:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT WED JUN 13 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0657 PM    COLBY                     KS   WIND DAMAGE
06/13/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.  NUMEROUS
                                          TREES DOWN RANGING FROM
                                          10 TO 20 INCHES IN
                                          DIAMETER. ALSO,
                                          NUMEROUS POWER POLES
                                          AND TRANSFORMERS DOWN.

0718 PM    ATWOOD                    KS   .75 INCH HAIL
06/13/01   RAWLINS                        REPORTED BY STORM
                                          SPOTTER. HAIL
                                          COMPLETELY COVERING THE
                                          GROUND.
Local storm report, Jun 13, 8:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT WED JUN 13 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3 E ACHILLES              KS   60 MPH TSTM GUST
06/13/01   RAWLINS                        REPORTED BY STORM
                                          SPOTTER. 6 TO 7 INCH
                                          DIAMETER TREE LIMBS DOWN.

0752 PM    6 S MC COOK               NE   .75 INCH HAIL
06/13/01   RED WILLOW

0752 PM    6 S MC COOK               NE   65 MPH TSTM GUST
06/13/01   RED WILLOW                     REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:26 PM CDTSevere Thunderstorm WarningGLDRawlins64 min
Jun 13, 7:49 PM CDTSevere Thunderstorm WarningGLDThomas41 min
Jun 13, 8:09 PM CDTTornado WarningGLDRawlins51 min
Jun 13, 8:32 PM CDTTornado WarningGLDDecatur43 min
Jun 13, 10:24 PM CDTSevere Thunderstorm WarningGLDGraham36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.